Alert archive / Oklahoma / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 482, NWS Norman, OK

September 13, 1997Blaine County, Major County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Sep 13, 1997, 2:28 AM CDT for Blaine County, Major County, Oklahoma. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Sep 13, 1997, 2:28 AM CDT (07:28 UTC)
Expired
Sep 13, 1997, 3:15 AM CDT
In force
47 min
Issued by
NWS Norman, OK
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Blaine County, OK, Major County, OK

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 7.5 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 1997-09-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 376 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 1997-09-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
376 J/kg
Mixed-layer CIN
-52 J/kg
Mixed-layer LCL
1708 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
202 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KOKC 130730 RRA
SVROKC
OKC011-093-130815-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
228 AM CDT SAT SEP 13 1997

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A SEVERE
THUNDERSTORM WARNING EFFECTIVE UNTIL 315 AM CDT FOR PEOPLE IN
THE FOLLOWING COUNTIES

IN NORTHWESTERN OKLAHOMA
     NORTHERN BLAINE AND SOUTHERN MAJOR

INCLUDING THE FOLLOWING LOCATIONS
     FAIRVIEW AND OKEENE

AT 227 AM CDT DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS
EXTENDING FROM FAIRVIEW TO JUST NORTH OF OKEENE. THE THUNDERSTORMS WERE
MOVING VERY SLOWLY TO THE SOUTHEAST. THESE THUNDERSTORMS HAVE A HISTORY
OF PRODUCING DAMAGING WINDS JUST WEST OF FAIRVIEW.

THESE THUNDERSTORMS ARE CAPABLE OF PRODUCING PARTICULARLY
DAMAGING WINDS IN EXCESS OF 70 MPH. QUICKLY SEEK SHELTER IN A STURDY
STRUCTURE AWAY FROM WINDOWS.  MOBILE HOMES AND HIGH-PROFILE VEHICLES ARE
ESPECIALLY SUSCEPTIBLE TO HIGH WINDS AND MAY BE OVERTU\RNED.

LAT...LON 3599  9822 3601  9853 3630  9855 3628  9819

&

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 12, 9:46 PM CDT, 4 hours 42 minutes earlier.

Area forecast discussion, Sep 12, 9:46 PM CDT, 4 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
945 PM CDT FRI SEP 12 1997

SFC ANALYSES INDC A FNTL ZN FM SWRN KS INTO NERN OK WITH A DECENT
THERMAL GRAD ACRS KS. AXIS OF HIEST SFC DEWPTS IS FM DFW AREA INTO
CNTRL OK AND NWWD TWD DDC. STG TSTMS IN SWRN KS ARE NEAR THE
INTERSECTION OF MOIST AXIS AND SFC BNDRY AND ARE EXPCD TO CONT FEEDING
S/SEWD DOWN THE MOIST AXIS TWD NWRN OK. ALTHO INTSY LKLY WL DECR, NEW
CORES HV DVLPD RECENTLY TO W OF ORIGINAL STORMS, AND 30-40 KT LLJ CONTS
TO NOT ONLY FEED MSTR NWD BUT ALSO CREATES A DECENT VERT SHEAR PROFILE.
PROFILERS INDC 50+KT WLY JET AT 300 MB OVR SRN KS AND A WND SHFT
INDCG UPR SHTWV EXTDG FM CNTRL NEB INTO SWRN KS MOVG EWD OR PSBLY
ESEWD. ALL THESE ELEMENTS INDC POTL FOR SWRN KS STRMS TO ORGANIZE
INTO SOME TYPE OF MCS AND DRIVE SEWD INTO AT LEAST NWRN OK LATER TNGT.
ALSO, SCT NOCTURNAL CONVCTN IS DVLPG ACRS EXTRM NRN OK INTO KS
PROBABLY IN RESPONSE TO WM ADVCTN NR AND N OF AFOREMENTIONED FNTL ZN.
WITH THIS CONVCTN LKLY TO CONT INCRG AT LEAST IN COVERAGE, HAVE UPPED
POPS ACRS NRN ZNS TNGT. CHCS APR LESS ACRS CNTRL/SRN ZNS, BUT WE ARE
HESITANT TO REMOVE POPS COMPLETELY WITH CONTG POTL FOR DVLPMT OF AN
ORGANIZED MCS. WL DROP@ TO 20 PCT CNTRL/SRN OK AND N TX ZNS.
OTRW A FEW MINOR CHGS TO WORDING IN 1ST PD AND SOME ADJUSTMENTS TO
WINDS. UPDATED ZN PKG TO BE OUT BY 10 PM.

24

.OKC...
OK...NONE.
TX...NONE.

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 13, 5:55 PM CDTSevere Thunderstorm WarningOUNAtoka35 min
Sep 13, 6:18 PM CDTSevere Thunderstorm WarningOUNGrady42 min
Sep 13, 6:26 PM CDTSevere Thunderstorm WarningOUNDewey49 min
Sep 13, 6:30 PM CDTSevere Thunderstorm WarningOUNAtoka, Bryan30 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.